Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 28, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 11, 1996, 6:27 AM EDT for Avery County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 1996, 6:27 AM EDT (10:27 UTC)
- Expired
- Aug 11, 1996, 10:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Avery County, NC
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 111029 FFWGSP NCC011-111430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 627 AM EDT SUN AUG 11 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...SOUTHEASTERN AVERY COUNTY HEAVY RAINS HAD FALLEN IN EXTREME SOUTHEAST AVERY COUNTY IN THE EARLY MORNING HOURS. WEATHER SERVICE RADAR ESTIMATES GREATER THAN 5 INCHES OF RAIN HAVE FALLEN NEAR HARPERS CREEK SINCE 1 AM...AND ADDITIONAL HEAVY RAIN WILL FALL FOR THE NEXT SEVERAL HOURS. RESIDENTS AND ESPECIALLY CAMPERS IN EXTREME SOUTHEAST AVERY COUNTY...NEAR KANAWA AND HARPERS CREEK...ARE URGED TO MOVE AWAY FROM STREAMS AND CREEKS TOWARDS HIGHER GROUND. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. CAMPERS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL |HIGH WATER. ZOLTOWSKI/JAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:24 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 11, 2:24 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 225 AM EDT SUN AUG 11 1996 CAE: HEAVY RAIN POSSIBLE TONIGHT. FFC: RAISE POPS. RAISE MINIMUMS. FRENCH BROAD QPS 2.00 INCHES. RAH: BECOMING MOSTLY CLOUDY PIEDMONT/N FOOTHILLS. STRONG SHORTWAVE DIVING INTO MS VALLEY PRECEDED BY VORT LOBE/SURFACE LOW MOVING THROUGH GULF STATES. MODELS INDICATE SE FLOW TODAY AT 850 MB IMPROVING TO 15-25 KNOTS TONIGHT...WEAKENING 12Z MON AND BECOMING SW 00Z TUE. EVENT LIKELY TO WIND DOWN 18Z MON AS 850 MB LOW ENTERS AREA AND WINDS VEER. ENOUGH PRECIPITATION EARLY MON FOR HIGH POPS. SECOND VORT/STRONG SHORTWAVE REACH AREA LATE MON...BUT LOW LEVEL FLOW WOULD NOT FAVOR HIGH POP/QPF. 500 MB CONFLUENCE LACKING FOR CLASSICAL WEDGE PATTERN TODAY/TONIGHT. PROGRESSIVE SURFACE RIDGE TRAVERSING NEW ENGLAND. SURFACE WINDS TO TURN GRADUALLY SE...UNLESS IN-SITU OR LOOK ALIKE TYPE WEDGE FORMS. WOULD STILL HOLD MAXIMUMS DOWN WITH PRECIP AT MAX HEATING TODAY AND LITTLE SUN MONDAY. INCREASED MINIMUMS WITH DEW POINT POOLING ALONG BOUNDARY AND PRECIPITATION SATURATING AIR MASS. FFG RUNNING 2.5-4 INCHES/3 HOURS AND 4-6 INCHES/6 HOURS IN W NC...THE AREA MOST THREATENED BY UPSLOPE FLOW. WITH HEAVY RAINFALL SHIFTING STEADILY TO NE...WOULD NOT ISSUE FFA AT THIS TIME. AVL 77/64/78 796 CLT 83/70/84 588 GSP 82/70/83 687 JAT
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:16 AM EDT | Flash Flood Warning | GSP | Burke, Caldwell | 4 hr |
| Aug 11, 7:45 AM EDT | Flash Flood Warning | GSP | Burke, Caldwell | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.